Kansas, 2008

Flash Flooding and Hail in Kansas, May 25, 2008

May 25, 2008 · NWS GID · 5 events in 4 counties and zones

An upper level low pressure system and accompanying surface low crossing the Northern Plains pushed a cold front into north-central Kansas by mid afternoon on the 25th. Decent moisture, instability, and shear aided in the development of strong to severe thunderstorms along and ahead of this cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$102,000
Crop damage
$1.1 million
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An upper level low pressure system and accompanying surface low crossing the Northern Plains pushed a cold front into north-central Kansas by mid afternoon on the 25th. Decent moisture, instability, and shear aided in the development of strong to severe thunderstorms along and ahead of this cold front. Penny to quarter size hail was reported with some of these storms. The storms also produced some flooding the along the South Fork of the Solomon River valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 25, 12:00 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, May 25, 12:00 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
100 PM CDT SUN MAY 25 2008

.AVIATION...18Z KGRI TAF. QUIET VFR CONDITIONS TO START OUT WITH
AS SURFACE BOUNDARY PUSHES DRIER AIR INTO THE AREA. HAVE
PUSHED BACK START TIME OF PROB30 GROUP FOR THUNDERSTORMS BY
SEVERAL HOURS...AS IT APPEARS ANY STORMS SHOULD LARGELY REMAIN
WELL SOUTH OF KGRI THROUGH THE EVENING HOURS. BETTER CHANCES FOR
STORMS ARRIVE OVERNIGHT...BUT WILL DEFER TO LATER FORECASTS TO
BETTER PIN DOWN THE DETAILS. CONFIDENCE IS NOT OVERLY HIGH
CONSIDERING THAT KGRI IS EXPECTED TO BE RIGHT ON THE OUTER FRINGES
OF THE AREA MOST FAVORED TO SEE PRECIPITATION. ONCE ANY STORMS
MOVE OUT...VFR CONDITIONS SHOULD PREVAIL THROUGH MONDAY MORNING
WITH PREVAILING NORTHEAST BREEZES.

&&

.PREV DISCUSSION... /ISSUED 451 AM CDT SUN MAY 25 2008/

DISCUSSION...RETREATION OF DRY SURGE CERTAINLY FELT ACROSS
THE CWFA EARLY TODAY AS MUCH OF THE CWFA IS EXPERIENCING MIDDLE
60 DEWPOINTS FOR THE FIRST TIME THIS SPRING. WEAK SURFACE LOW
PRESSURE/TROUGH IS MOVING NORTHEAST THROUGH THE EASTERN SANDHILLS.
PATCHY LOW/MID CLOUDS COVER THE CWFA...ALTHOUGH WE HAVE YET TO
ANY PUSH TOWARD PRECIPITATION DEVELOPMENT.

MODELS SEEMS QUITE AGGRESSIVE IN PUSHING THE TRAILING TROUGH WITH
THE WEAK LOW THROUGH THE CWFA...AND SHOVING MOISTURE WITH IT. IT
JUST SEEMS TO QUICK WITH SO MUCH JUICE AROUND AND REALLY NOT A
WHOLE OF PUSH. ANYWAY...WITH THE BOUNDARY DRAPED ACROSS THE CWFA
LATE THIS AFTERNOON...WE AWAIT A FAVORABLE JET POSITION RELATIVE
TO H250 JET STREAK SET TO MOVE THROUGH AND PUSH INTO SOUTHERN
MINNESOTA. THAT WILL HELP FIRE/SUSTAIN THUNDERSTORMS LATE TODAY...
AS WILL STRONG MOISTURE CONVERGENCE...ALTHOUGH OVERAL QG FORCING
SEEMS IFFY. ACTIVITY WILL FIRE ALONG THE BOUNDARY IN THE HEAT OF
THE DAY...WITH SEVERE WEATHER CERTAINLY POSSIBLE THROUGH THE
EVENING HOURS.

MONDAY WILL BE COOLER FOR MOST OF THE CWFA...WITH LOTS OF CLOUDS.
IT LOOKS LIKE ONLY THE EXTREME SOUTHERN CWFA WILL MANAGE TO STAY
ON THE SOUTH SIDE OF THE FRONT...ALTHOUGH THAT IS DEPENDENT UPON
HOW THINGS GO SUNDAY NIGHT TOO. IF SUCH A LOCATION IS THE
CASE...THE MAIN SEVERE THREAT WOULD BE CONFINED TO THE SOUTHERN
CWFA...AND THEN THINGS GO HYDRO BALLISTIC AS LOW LEVEL JET KICKS IN
OVERNIGHT. WIDESPREAD RAIN ACROSS THE SOUTHERN CWFA LOOKS LIKE A
GOOD BET...AND HAVE RAISED PRECIPITATION CHANCES DOWN THERE.

COOLED THINGS OFF TUESDAY IS STIFF NORTHEAST FLOW...CLOUDS AND
COOL ADVECTION WILL KEEP TEMPERATURES IN THE 60S...IF EVEN THAT
SOME AREAS. REMOVED POPS ON WEDNESDAY WITH HIGH PRESSURE SETTLING
OVER THE CWFA.

HYDROLOGY...HYDROLOGY ISSUES WILL CONTINUE TO BE A MAIN FOCUS
DURING THE NEXT 24 TO 36 HOURS. CURRENTLY ABOUT A DOZEN RIVER
SITES REMAIN IN FLOOD...WITH SOLOMON RIVER NEAR PORTIS KANSAS
CONSIDERED A MAJOR FLOOD AT THE 2ND HIGHEST CREST ON RECORD AT
ABOUT 25 FEET...AND THE REPUBLICAN RIVER NEAR CAMBRIDGE OVER
10 FEET FOR THE FIRST TIME SINCE THE LATE 40S. AS MENTIONED
ALREADY THUNDERSTORMS TONIGHT COULD RESULT IN SOME FLOODING
ISSUES SO A FLASH FLOOD WATCH WAS ISSUED. THOUGH THE 06Z NAM
HAS COME IN MORE BULLISH ON A GREATER AREA OF HEAVY RAIN...
THE WATCH TONIGHT WAS CONFINED TO A SMALL NINE COUNTY AREA IN
THE SOUTHEAST CWFA. A FEW OF THOSE COUNTIES...THAYER/MITCHELL...
HAVEN/T HAD A LOT OF HEAVY RAIN. ON THE FLIP SIDE...A FEW
COUNTIES...LIKE SMITH/JEWELL...ARE EXPERIENCING PLENTY OF
FLOODING. AGREE WITH HPC IDEA OF THUNDERSTORMS PROBABLY FIRING
IN THE SOUTHEAST CWFA...DROPPING SOME HEAVY RAIN...AND THEN
MOVING EAST AND DUMPING THE HEAVIEST RAIN (3+ INCHES) EAST OF THE
CWFA. IRONICALLY...HISTORY TELLS US IF ONE PLACE IN THE HASTINGS
CWFA WILL FLOOD WITH THIS TYPE OF SCENARIO...IT IS EXACTLY IN THE
WATCH AREA.

AT FIRST GLANCE...MONDAY NIGHT IN THE SOUTHERN CWFA LOOKS VERY
ACTIVE. OF NOTE IS A MREF BULLSEYE OF PRECIPITABLE WATER WHICH IS
THREE STANDARD DEVIATIONS ABOVE NORMAL RIGHT ACROSS NORTH CENTRAL
KANSAS. THERE IS SOME QUESTION JUST HOW FAR NORTH HEAVIEST RAIN
WILL FALL...AS QPF BOMB COULD BE CLOSER TO INTERSTATE 70. THAT IS
WHERE THE UKMET SUGGESTS THINGS WILL END UP...AND THE UKMET HAS DONE
VERY WELL THE PAST 3 NIGHTS WITH THESE LARGE SCALE QPF BLOWUPS.
IT SEEMS LIKELY SOME SORT OF FLOOD HEADLINE WILL BE NEEDED AGAIN
MONDAY NIGHT.

FINALLY...IT APPEARS THE WATER-LOGGED WEST/NORTHERN CWFA ARE THE
LEAST LIKELY TO SEE ADDITIONAL HEAVY RAIN...ALTHOUGH I DON/T THINK
DRY WILL CUT IT THERE OVER THE NEXT DAY OR SO. HOWEVER...THAT SHOULD
ALLOW FOR FLOODING TO EASE SOME. MID TO LATE WEEK LOOKS GENERALLY DRY
AS WELL.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 5 PM CDT THIS AFTERNOON THROUGH MONDAY
     MORNING FOR NEZ064-076-077-082>087.

KS...FLASH FLOOD WATCH FROM 5 PM CDT THIS AFTERNOON THROUGH MONDAY
     MORNING FOR KSZ005>007-017>019.

&&

AVIATION...PFANNKUCH
Hazardous weather outlook, May 25, 3:04 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
404 PM CDT SUN MAY 25 2008

KSZ005>007-017>019-NEZ049-063-064-075>077-083>087-262115-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-POLK-HAMILTON-YORK-
ADAMS-CLAY-FILLMORE-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
404 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL
NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

FOR THE AREA SOUTH OF A LINE FROM YORK NEBRASKA TO LAKE HARLAN...
SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE AREA THROUGH THE
NIGHT. LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND AN ISOLATED
TORNADO ARE POSSIBLE WITH ANY OF THESE STORMS. A FLASH FLOOD WATCH
IS IN EFFECT FOR MUCH OF THE AREA TONIGHT. RAINFALL AMOUNTS FROM 1
TO 2 INCHES ARE POSSIBLE WITH THESE STORMS. ANY AREAS RECEIVING THE
TORRENTIAL RAINFALL WILL LIKELY SEE A RAPID RISE IN WATER.

RIVER FLOODING WILL CONTINUE OVER THE AREA THROUGH THE NIGHT. SEE
THE LATEST FLOOD WARNINGS AND STATEMENTS FOR THE MOST RECENT
INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039>041-046>048-060>062-072>074-082-262115-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-DAWSON-BUFFALO-HALL-
GOSPER-PHELPS-KEARNEY-FURNAS-
404 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

FOR THE AREA NORTH OF A LINE FROM YORK TO LAKE HARLAN...
SCATTERED THUNDERSTORMS ARE POSSIBLE LATER TONIGHT ACROSS THE AREA.
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE POSSIBLE WITH ANY
OF THESE STORMS. RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE WITH
THESE STORMS. HEAVY RAINFALL WILL AGGRAVATE HIGH WATER CONDITIONS
ALL READY BEING EXPERIENCED ACROSS THE AREA.

RIVER FLOODING WILL CONTINUE OVER THE AREA THROUGH THE NIGHT. SEE
THE LATEST FLOOD WARNINGS AND STATEMENTS FOR THE MOST RECENT
INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

EDDY

In the hours before

Special weather statement, May 25, 2:18 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
318 PM CDT SUN MAY 25 2008

KSZ018-252045-
OSBORNE-
318 PM CDT SUN MAY 25 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF NATOMA...OR 49 MILES
SOUTHEAST OF PHILLIPSBURG...AND MOVING NORTHEAST AT 26 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN OSBORNE COUNTY BY 330 PM CDT
  RURAL CENTRAL OSBORNE COUNTY BY 340 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

AWJ
Special weather statement, May 25, 2:39 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
339 PM CDT SUN MAY 25 2008

KSZ018-252115-
OSBORNE-
339 PM CDT SUN MAY 25 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS

AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF LURAY...OR 46 MILES SOUTHWEST OF
BELOIT...AND MOVING NORTHEAST AT 32 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN OSBORNE COUNTY BY 350 PM CDT
  RURAL CENTRAL OSBORNE COUNTY BY 400 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

AWJ
Special weather statement, May 25, 3:29 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
429 PM CDT SUN MAY 25 2008

KSZ017-018-252215-
OSBORNE-ROOKS-
429 PM CDT SUN MAY 25 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHWESTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS
  SOUTHERN ROOKS COUNTY IN NORTH CENTRAL KANSAS

AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF PLAINVILLE...OR 33 MILES
SOUTHEAST OF HILL CITY...AND MOVING NORTHEAST AT 38 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  NATOMA BY 435 PM CDT
  WEBSTER STATE PARK BY 445 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

AWJ

The radar

The Grand Island radar (KUEX), 120 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood. Local standard time, as filed.

Hail, Mitchell

When
May 25, 3:35 PM CST
Where
Mitchell County, 0.69 mi N of Hunter
Measured
1 in hail
Property damage
$2,000
Crop damage
$100,000
Reported by
COOP Observer
Coordinates
39.240, -98.400

Hail, Rooks

When
May 25, 3:46 PM CST
Where
Rooks County, 4.84 mi S of Zurich
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.160, -99.430

Hail, Jewell

When
May 25, 4:17 PM CST
Where
Jewell County, 0.69 mi N of Burr Oak
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
39.880, -98.300

Flash Flood, Osborne

When
May 25, 5:00 PM CST to 9:30 PM CST
Where
Osborne County, 0.32 mi N of Alton to 0.86 mi NE of Corinth
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
39.475, -98.950

Thunderstorms were slow to move across southern Osborne County and dumped several inches of rain during the early evening hours. This caused several roads to become covered with water, small creeks overflowed and the South Fork of the Solomom River also flooded.

Flash Flood, Mitchell

When
May 25, 5:15 PM CST to 10:00 PM CST
Where
Mitchell County, 3.51 mi SW of Cawker City Arpt to 4.88 mi N of Simpson
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
39.459, -98.489

Thunderstorms were slow to move across Mitchell County during the evening hours. This caused several inches of rain to accumulate in the county. The result was many rural roads became flooded and several small creeks overflowed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100923, 100924, 100925, 132816, 132817.